1. Health
Send to a Friend via Email
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Pain Medication Withdrawal Stories

Responses: 6

By

Updated July 11, 2009

If you take pain medications for a long time, chances are you will have some kind of withdrawal symptoms if you stop, or even if you change to a new medication. Here is your chance to share your story: have you ever experienced withdrawal symptoms from pain medications? If so, how did you handle it?

cold turkey

I stopped hydromorphone, which I was on for 6 months. I was tired of taking them, the headaches, not sleeping, and sweat attacks. I decided just to stop, big mistake, so far 4 days after, maybe a total of 10 hours sleep, leg shakes, arm, hand, body aches....I hope it stops soon. I'm drinking water like a water tank to try to flush it out, is there anything else that i can do, even for the constant onslought of headaches. thanks
—freeflight61

Prevent

What this nation needs more than anything right now is a way for people to experience severe withdrawal symptoms before they begin using or playing with narcotics. That and that alone would stop first time narcotic use in its tracks. There is just no way to describe how horrible withdrawal feels, the complete lack of self control and how impossible it is to get through it on your own. The Doctors that refuse to prescribe it have probably been through it themselves and I congratulate them for not handing it out like band-aids.
—Guest Randy

Pain Med Withdrawl

I have been on pain medication and anti-depression medication for a long time. The depression med's were originally diagnosed for chronic headaches (PROZAC). After about 10 years on Prozac, I went on Effexor, Wellbutrin, and most recently four years Adderall. Now add that with 120 mgs, of oxycodone and 200 mgs of MS Contin per day. That makes for some real side effects. One of my issues is running out of meds and or missing appointments etc. Sometimes due to lack of money to pay for it the medication as well as the others are expensive. Almost 1200.00 per month and I have health Ins! Everyday I wish I could feel what it was like to be normal. My sysptoms immediately turn to sweats, shaky hands and head -rush- kinds-bussing-ringing the ears stuff. Am so exhausted could sleep for two days. Like the flu draggs you down reqlly down. I hate being on this medication but without it I could not function physically or emotionally... I Just totally hit rock bottom.
—Pillsaremylife

HELP

I have been on pain meds for over 7yrs now. I have had 11 knee surgeries and have had chronic back problems from a car accident . My question is these cold sweats that I am getting are killing me . I am still taking the pain meds so I don't get it. I thought I was peri=menopausal, but that is more hot flashes. I am sweating so bad and it feels like a cold fan is on you at the same time. Help!!!!
—Guest Debra Rasmussen

Antidepressants for pain

I was on a low dose of an antidepressant for chronic tension-type headaches. It didn't seem to be working so my doctor told me to go off of them. He didn't tell me to taper off slowly (probably because it was a low dose) and IT WAS AWFUL. I couldn't get out of bed for three days.
—Guest catherine

Morphine Withdrawal

I lived in TN and went to TX for Christmas. I had my script for morphine with me. I waited until my return trip and took it to the pharmacy. Little did I know that a two week old script for narcotic was no longer valid for filling in Texas. My TN dr. would not mail me another one, which did not surprise me. Anyway, I went into withdrawal. All over body aches, nausea, involuntary limb movements, cold chills, panic attacks. I have been very careful ever since to never get that close again.
—Guest AnnieG123

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.